Migraine Information (Home) > Migraine and Headache Causes > Medication Overuse
The overuse of medication may develop symptoms of headache is generally referred as medication overuse headache (MOH). One of the reasons of medicine overuse is the exact dose of medicine, after which symptoms of medication overuse will develop is not known. These disorders of medication overuse may include rebound headache and drug-induced headache.
- People with medication overuse headache uses abortive medication.
- These medicines include acetaphenomin, non-steroidal anti-inflammatory drugs (NSAIDs), caffeine, benzodiazepines, barbiturates, triptans and ergotamins.
- Although triptamins and ergotamine are used for treating migraine, may cause medication overuse headaches.
- Headaches are usually dull, unilateral or bilateral.
- Headaches may occur daily or almost daily.
- One in 50 people may develop the problem in at least one time in their life.
- The chances of medication overuse headache occur in women is five times than men.
- Medication overuse headache develops only if you take painkillers for headache or migraine and if you take painkiller for any other problem, then medication overuse headache does not develop.
For your doctor, it is necessary to know, whether the patient is suffering from medication overuse headache or any other form of headache or migraine.
- Medication over use headache may occur in people taking abortive medicines for at least two to three days a week and for multiple weeks.
- People having a history of migraine or other headache problems are more likely to be affected by abortive medicines.
- A recent study shows that people with medication overuse headache have low level of serotonin and as the headache reduces, the serotonin level goes up. Thus medication overuse depletes serotonin impairing intrinsic pain modulation.
- Physical features of medication overuse headache (dull, unilateral or bilateral, intense or diffused), frequency of headache (how many times a week, frequency and severity over time) and medications should be clearly examined by the doctor.
- The physical examination should also include the associated symptoms, such as nausea, vomiting, memory problem, difficulty in concentrating and restlessness and combroid conditions including tension-type headache or depression.
- Ophthalmologic testing of retina, visual acuity and visual fields should be carried out.
- Neurological examination including unexplained focal neurological deficit should be carried out.
- The headache associated with medication overuse is generally less tense than other types of headaches or migraine.
- Medication overuse headaches are not associated with focal neurological symptoms.
- It is necessary for your doctor to know all those medicines whether prescribed or non-prescribed taken by patient to treat headaches.
- After some time patients may develop tolerance towards medicines and higher or more frequent doses are required.
- Headaches reappears once the abortive medication were offs, and usually after 3 to 4 hours next dose of medicine may be required.
- Early morning headache may be associated with other problems such as space-occupying lesions in the brain.
- Individuals with medication overuse headache are at increased risk of depression.
- Individuals with medication overuse headaches should be diagnosed for psychiatric disorder such as anxiety, abnormal sleep and suicidal thoughts.
- Counseling is an important aspect and should be provided by the doctors to the patients.
- Doctors should find out cause of all disorders, whether medication overuse or other type of migraine disorder should be explained to the patients.
- Doctor should discuss the plan to discontinue the medicine with patients.
- Non-steroidal anti-inflammatory medicines including aspirin, acetaminophen, caffeine, triptans and ergotamines should be stopped.
- Barbiturates, benzodiazepines should be withdrawn by reducing the doses at a slow rate to prevent withdrawal symptoms.
- If necessary, your doctor should initiate medicine such as amitriptyline to prevent rebound headache pains.
- Amitriptyline is an antidepressants and not a painkiller and is used to ease pain and prevent headaches.
- A low dose of amitriptyline may be sufficient to prevent from headache, once you feel normal and your headache have gone, you should immediately stop amitriptyline or you should consult your doctor.
Bookmark This Page:
Send Page to a Friend
VISITOR COMMENTS on "Medication Overuse Headache":
|1. Some Best Headache Treatment Options
Some Best Headache Treatment Options
If you have a headache, you are probably wondering which headache treatment is the best one. Headaches can make you unable to function if they [...]
|2. Are Some Headaches a Stroke Sign?
Are Some Headaches a Stroke Sign?
When someone suddenly has a migraine for the first when they are nearing fifty or [...]
|3. Rebound Headaches
Have you ever thought that one prospect for your headache pain is the use of too much pain relief medication? It’s [...]
|4. You Should Know about Headache Medication
What you Should Know about Headache Medication
We all have been through a bad headache at least once in our lives; statistics say that every year approximately 95 per cent [...]